Advertisement

Submodular Maximization Meets Streaming: Matchings, Matroids, and More

  • Amit Chakrabarti
  • Sagar Kale
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8494)

Abstract

We study the problem of finding a maximum matching in a graph given by an input stream listing its edges in some arbitrary order, where the quantity to be maximized is given by a monotone submodular function on subsets of edges. This problem, which we call maximum submodular-function matching (MSM), is a natural generalization of maximum weight matching (MWM). We give two incomparable algorithms for this problem with space usage falling in the semi-streaming range—they store only O(n) edges, using O(nlogn) working memory—that achieve approximation ratios of 7.75 in a single pass and (3 + ε) in O(ε − 3) passes respectively. The operations of these algorithms mimic those of known MWM algorithms. We identify a general framework that allows this kind of adaptation to a broader setting of constrained submodular maximization.

Note. A full version of this extended abstract [1] can be found online at the following URL: http://arxiv.org/abs/1309.2038 .

Keywords

Approximation Ratio Submodular Function Maximum Weight Match Compliant Algorithm Maximum Cardinality Match 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Chakrabarti, A., Kale, S.: Submodular maximization meets streaming: Matchings, matroids, and more. arXiv preprint arXiv:1309.2038 (2013)Google Scholar
  2. 2.
    Feigenbaum, J., Kannan, S., McGregor, A., Suri, S., Zhang, J.: On graph problems in a semi-streaming model. Theor. Comput. Sci. 348(2), 207–216 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    McGregor, A.: Finding graph matchings in data streams. In: Chekuri, C., Jansen, K., Rolim, J.D.P., Trevisan, L. (eds.) APPROX 2005 and RANDOM 2005. LNCS, vol. 3624, pp. 170–181. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  4. 4.
    Zelke, M.: Weighted matching in the semi-streaming model. In: Proc. 25th International Symposium on Theoretical Aspects of Computer Science, STACS 2008, pp. 669–680 (2008)Google Scholar
  5. 5.
    Epstein, L., Levin, A., Mestre, J., Segev, D.: Improved approximation guarantees for weighted matching in the semi-streaming model. SIAM Journal on Discrete Mathematics 25(3), 1251–1265 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Goel, A., Kapralov, M., Khanna, S.: On the communication and streaming complexity of maximum bipartite matching. In: Proc. 23rd Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 2012, pp. 468–485. SIAM (2012)Google Scholar
  7. 7.
    Kapralov, M.: Better bounds for matchings in the streaming model. In: Proc. 24th Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 2013. SIAM (2013)Google Scholar
  8. 8.
    Badanidiyuru Varadaraja, A.: Buyback problem: approximate matroid intersection with cancellation costs. In: Aceto, L., Henzinger, M., Sgall, J. (eds.) ICALP 2011, Part I. LNCS, vol. 6755, pp. 379–390. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  9. 9.
    Ahn, K.J., Guha, S.: Linear programming in the semi-streaming model with application to the maximum matching problem. In: Aceto, L., Henzinger, M., Sgall, J. (eds.) ICALP 2011, Part II. LNCS, vol. 6756, pp. 526–538. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  10. 10.
    Nemhauser, G., Wolsey, L., Fisher, M.: An analysis of approximations for maximizing submodular set functions—I. Mathematical Programming 14(1), 265–294 (1978)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Fisher, M., Nemhauser, G., Wolsey, L.: An analysis of approximations for maximizing submodular set functions—II. In: Balinski, M., Hoffman, A. (eds.) Polyhedral Combinatorics. Mathematical Programming Studies, vol. 8, pp. 73–87. Springer, Heidelberg (1978)CrossRefGoogle Scholar
  12. 12.
    Calinescu, G., Chekuri, C., Pál, M., Vondrák, J.: Maximizing a monotone submodular function subject to a matroid constraint. SIAM J. Comput. 40(6), 1740–1766 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Lee, J., Mirrokni, V.S., Nagarajan, V., Sviridenko, M.: Non-monotone submodular maximization under matroid and knapsack constraints. In: Proc. 41st Annual ACM Symposium on the Theory of Computing, STOC 2009, pp. 323–332. ACM, Bethesda (2009)Google Scholar
  14. 14.
    Lee, J., Sviridenko, M., Vondrák, J.: Submodular maximization over multiple matroids via generalized exchange properties. Mathematics of Operations Research 35(4), 795–806 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Feldman, M., Naor, J(S.), Schwartz, R., Ward, J.: Improved approximations for k-exchange systems. In: Demetrescu, C., Halldórsson, M.M. (eds.) ESA 2011. LNCS, vol. 6942, pp. 784–798. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  16. 16.
    Badanidiyuru, A., Vondrák, J.: Fast algorithms for maximizing submodular functions. In: Proc. 25th Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 2014. SIAM (2014)Google Scholar
  17. 17.
    Lin, H., Bilmes, J.: Word alignment via submodular maximization over matroids. In: Proceedings of the 49th Annual Meeting of the Association for Computational Linguistics: Human Language Technologies: short papers, HLT 2011, vol. 2, pp. 170–175. Association for Computational Linguistics, Stroudsburg (2011)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Amit Chakrabarti
    • 1
  • Sagar Kale
    • 1
  1. 1.Department of Computer ScienceDartmouth CollegeHanoverUSA

Personalised recommendations